4 doctors weighed in:

I took some Tums (calcium carbonate) for stomach acid, but instead it gives me gas and stomach ache, why would it cause the two?

4 doctors weighed in
Dr. Arthur Sands
Family Medicine
2 doctors agree

In brief: May not be acid

The differential causes of abdominal pain are multiple - you are self diagnosing stomach acid - ? Other causes such as heart disease, esophageal spasm, or maybe Tums (calcium carbonate) aren't adequate to control the acid if that is the cause.
Try otc Omeprazole 20mg am and pm - if this relieves the symptoms then stomach acid is a likely diagnosis. Would recommend a visit to your primary care physician at any rate.

In brief: May not be acid

The differential causes of abdominal pain are multiple - you are self diagnosing stomach acid - ? Other causes such as heart disease, esophageal spasm, or maybe Tums (calcium carbonate) aren't adequate to control the acid if that is the cause.
Try otc Omeprazole 20mg am and pm - if this relieves the symptoms then stomach acid is a likely diagnosis. Would recommend a visit to your primary care physician at any rate.
Dr. Arthur Sands
Dr. Arthur Sands
Thank
Dr. James Ferguson
Pediatrics

In brief: It doesn't

This is a simple antacid and calcium in a form that is easily absorbed & used in your bones.
It doesn't cause gas or a stomach ache. You likely have an unrelated problem that Tums does not treat. Tums is sometimes taken as a simple calcium supplement.

In brief: It doesn't

This is a simple antacid and calcium in a form that is easily absorbed & used in your bones.
It doesn't cause gas or a stomach ache. You likely have an unrelated problem that Tums does not treat. Tums is sometimes taken as a simple calcium supplement.
Dr. James Ferguson
Dr. James Ferguson
Thank
Get help from a real doctor now
Dr. Crystal Twynham
Board Certified, Surgery
30 years in practice
939K people helped
Continue
111,000 doctors available
Read more answers from doctors